Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 5, NWS Medford, OR

February 10, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 10, 2023, 6:21 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 12, 2023, 8:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2023, 6:21 AM PST (14:21 UTC)
In effect from
Feb 12, 2023, 8:00 AM PST
Expired
Feb 12, 2023, 8:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 2.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WHUS46 KMFR 101421
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
621 AM PST Fri Feb 10 2023

ORZ021-022-110030-
/O.NEW.KMFR.BH.S.0005.230212T1600Z-230213T0400Z/
South Central Oregon Coast-Curry County Coast-
621 AM PST Fri Feb 10 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that run unusually higher up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
532 
WHUS46 KMFR 110720
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1120 PM PST Fri Feb 10 2023

ORZ021-022-120000-
/O.CON.KMFR.BH.S.0005.230212T1600Z-230213T0400Z/
South Central Oregon Coast-Curry County Coast-
1120 PM PST Fri Feb 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that run unusually higher up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
153 
WHUS46 KMFR 112300
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
300 PM PST Sat Feb 11 2023

ORZ021-022-130400-
/O.CON.KMFR.BH.S.0005.230212T1600Z-230213T0400Z/
South Central Oregon Coast-Curry County Coast-
300 PM PST Sat Feb 11 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...Moderate to high risk of sneaker waves expected. These 
  are waves that run unusually higher up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
967 
WHUS46 KMFR 121039
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
239 AM PST Sun Feb 12 2023

ORZ021-022-130400-
/O.NEW.KMFR.SU.Y.0003.230214T0000Z-230215T0300Z/
/O.CON.KMFR.BH.S.0005.230212T1600Z-230213T0400Z/
South Central Oregon Coast-Curry County Coast-
239 AM PST Sun Feb 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PST THIS
MORNING THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 PM PST
TUESDAY...

* WHAT...For the Beach Hazards Statement, moderate to high risk of
  sneaker waves expected. These are waves that run unusually
  higher up on beaches when compared to other observed waves. For
  the High Surf Advisory, large, breaking waves of 22 to 25 ft 
  are expected in the surf zone.  

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  Counties.

* WHEN...For the Beach Hazards Statement, from 8 AM PST this
  morning through this evening. For the High Surf Advisory, from 4
  PM Monday to 7 PM PST Tuesday. 

* IMPACTS...For the Beach Hazards Statement, sneaker waves can
  sweep up the beach without warning and knock unsuspecting people
  over and pull them out to sea. For the High Surf Advisory, 
  large breaking waves will create hazardous conditions along and 
  within the surf zone, and could inundate beaches and low lying 
  shorelines. Beach erosion is possible, and exposed 
  infrastructure may be damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
081 
WHUS46 KMFR 130400
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
800 PM PST Sun Feb 12 2023

ORZ021-022-131200-
/O.EXP.KMFR.BH.S.0005.000000T0000Z-230213T0400Z/
/O.CON.KMFR.SU.Y.0003.230214T0000Z-230215T0300Z/
South Central Oregon Coast-Curry County Coast-
800 PM PST Sun Feb 12 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO 7 PM
PST TUESDAY...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PST THIS EVENING...

* WHAT...Large, breaking waves of 22 to 25 ft are expected in the
  surf zone.

* WHERE...All beaches and shorelines of Douglas, Coos, and Curry 
  Counties.

* WHEN...From 4 PM Monday to 7 PM PST Tuesday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 10, 2:38 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Feb 10, 2:38 AM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
238 AM PST Fri Feb 10 2023

.DISCUSSION...A front has stalled across the area this morning,
with the associated upper level trough splitting as it moved
onshore. The northern portion of the trough will continue to
slowly progress east over Washington today, while the southern
portions closes off and digs south into California. As a result,
shower activity will linger over the area today into tonight, as
the trough pivots and upper level energy passes just to our
southwest. The increased cloud cover and colder air mass will
cause temperatures today to be much closer to normal for February.
Showers will gradually taper off and shift to the east through
tonight, with high pressure rebuilding and drying the area out by
Saturday afternoon.

High pressure will remain in place through the weekend.
Temperatures will be slow to rebound with near normal temperatures
expected on Saturday morning for inland areas and chilly
temperatures below normal at the coast. Saturday night will be a
little bit colder as the clouds clear, only a few degrees below
normal everywhere (the most dramatic difference to normal will be
at the coast).

The next system arrives in two steps, the first Monday morning,
followed by the second Monday night into Tuesday morning. The
first shortwave will arrive from the northwest Monday morning,
producing very light precipitation at the coast and over areas
along and north of the Umpqua Divide, as well as for the Cascades
north of Crater Lake. Expect snow levels between 5000 at 6000
feet along and west of the Cascades and between 4000 and 5000 feet
east of the Cascades. While this first round will not bring
significant impacts to the area, it will break down and displace
the ridge of high pressure from our area, and introduce much
colder air into the region.

The second, much more impactful wave, arrives late Monday.
Conditions are lining up into what is looking more and more to be
a decent low-elevation snow event. The overall flow accompanying
this system will originate from a more westerly direction,
enhancing precipitation along western slopes, and diminishing the
downsloping effects typically seen in many of the West Side
valleys. Temperatures will drop sharply Monday, and snow levels
are forecast to lower to 750 to 1000 feet Monday night into Tuesday
morning. The result will be accumulating snowfall for almost the
entire area, with the exception of areas west of the coastal
ranges. Winter weather impacts are expected Monday night into
Tuesday morning, and with showers lingering due to onshore flow,
impacts may very well continue throughout the day Tuesday, with
all area passes, and nearly the entire Interstate 5 corridor at
risk of travel issues. Confidence is increasing with this event,
as models have depicted this scenario for several days now, and
throughout that time, have also increased snow amounts and lowered
snow levels with each model cycle. Stay tuned for more updates as
models better resolve the details of this system over the weekend.

Ridging then return Wednesday, with dry conditions expected to
continue through the remainder of the week. A deep and broad
Hudson low will slow the progression in the upper levels, keeping
a broad ridge in place over the West Coast for the remainder of
the forecast term. -BPN

&&

.AVIATION...10/06Z TAFs...A front will stall near the Cascades and
extend back to an area of low pressure developing offshore tonight.
Areas of MVFR with light rain and partial obscuration of higher
terrain can be expected along the coast and inland over the west
side, but mainly north and west of Medford. VFR will prevail
elsewhere.

The low will move toward NorCal on Friday. Scattered to occasionally
BKN VFR ceilings are expected at Medford through Friday afternoon
(00Z Sat) and over the East Side, including Klamath Falls, through
03z Sat. With the low cutting to the south Friday night, expect a
mix of VFR/MVFR with areas of light rain and higher terrain
obscurations. Most TAF sites will have at least a period of MVFR
with some light rain showers. But, the best chance for low ceilings
and precipitation is in NorCal. -Spilde

&&

.MARINE...Updated 210 AM PST Friday, February 10, 2023...A front is
moving onshore currently. Southerly winds will ease behind the front
with seas transitioning to swell dominated this morning as another
steep west swell arrives. Low pressure offshore will pass south of
the waters today, eventually moving into northern California
tonight. Strong north winds will develop behind it and persist
through Saturday. This should bring a very brief period of gales
with lingering very steep and hazardous seas south of Gold Beach
Saturday afternoon into Sunday. Additionally, another long period
swell is anticipated to build into the waters late Sunday into
Monday, peaking on Tuesday potentially as high as 19 ft. As such,
hazardous conditions are likely to continue through the weekend and
well into next week. -Sven

&&

.BEACH HAZARDS...Updated 215 AM Friday, Feb 10, 2023...Models
continue steady showing a combination of a building long period
swell, and rising tide will bring a moderate chance of sneaker waves
Sunday. A beach hazard statement has been issued for this event. the
westerly swell continues to build into Monday afternoon, with surf
heights up to 25 feet possible. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from Sunday morning through Sunday
     afternoon for ORZ021-022.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 4 PM PST Saturday
     for PZZ350-356-370-376.

     Hazardous Seas Warning from 4 PM Saturday to 4 PM PST Sunday for
     PZZ356-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:36 AM PSTHazardous Seas WarningMFR67 hr

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.